Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Tulsa, OK

February 10, 2009Creek County, Okfuskee County, Okmulgee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Feb 10, 2009, 7:11 PM CST for Creek County, Okfuskee County, Okmulgee County, Oklahoma. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2009, 7:11 PM CST (01:11 UTC)
Expired
Feb 10, 2009, 8:15 PM CST
In force
64 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Creek County, OK, Okfuskee County, OK, Okmulgee County, OK

The radar

The Tulsa radar (KINX), 78 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 7:12 PM CSTHAIL 0.75Bristow, OK
Feb 10, 7:16 PM CSTHAIL 0.882 W Bristow, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 2:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 110111
SVRTSA
OKC037-107-111-110215-
/O.NEW.KTSA.SV.W.0009.090211T0111Z-090211T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
711 PM CST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OKFUSKEE COUNTY IN EAST CENTRAL OKLAHOMA
  CREEK COUNTY IN NORTHEAST OKLAHOMA
  NORTHWESTERN OKMULGEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 815 PM CST

* AT 708 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL
  AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM KELLYVILLE TO 11 MILES SOUTH OF DEPEW...MOVING
  EAST AT 65 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KELLYVILLE...SAPULPA...SLICK AND KIEFER.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3594 9663 3609 9610 3608 9603 3566 9613
      3560 9662
TIME...MOT...LOC 0111Z 253DEG 54KT 3601 9622 3566 9645

$$
2 follow-up statements
000 
WWUS54 KTSA 110142
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
742 PM CST TUE FEB 10 2009

OKC107-110152-
/O.CAN.KTSA.SV.W.0009.000000T0000Z-090211T0215Z/
OKFUSKEE OK-
742 PM CST TUE FEB 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OKFUSKEE COUNTY
IS CANCELLED...

LAT...LON 3595 9624 3609 9611 3609 9604 3608 9603
      3605 9604 3602 9604 3566 9613 3564 9629
      3564 9641
TIME...MOT...LOC 0142Z 228DEG 27KT 3592 9612 3565 9630

$$

OKC037-111-110215-
/O.CON.KTSA.SV.W.0009.000000T0000Z-090211T0215Z/
OKMULGEE OK-CREEK OK-
742 PM CST TUE FEB 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR SOUTHEASTERN CREEK AND NORTHWESTERN OKMULGEE COUNTIES...

AT 738 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KELLYVILLE TO 11 MILES SOUTH OF SLICK...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAPULPA...KIEFER
AND TULSA.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3595 9624 3609 9611 3609 9604 3608 9603
      3605 9604 3602 9604 3566 9613 3564 9629
      3564 9641
TIME...MOT...LOC 0142Z 228DEG 27KT 3592 9612 3565 9630

$$
000 
WWUS54 KTSA 110206
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
806 PM CST TUE FEB 10 2009

OKC037-111-110216-
/O.EXP.KTSA.SV.W.0009.000000T0000Z-090211T0215Z/
OKMULGEE OK-CREEK OK-
806 PM CST TUE FEB 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CREEK AND
NORTHWESTERN OKMULGEE COUNTIES EXPIRES AT 815 PM CST...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM. 

LAT...LON 3595 9624 3609 9611 3609 9604 3608 9603
      3605 9604 3602 9604 3566 9613 3564 9629
      3564 9641
TIME...MOT...LOC 0206Z 228DEG 27KT 3604 9595 3577 9614

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 5:29 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 10, 5:29 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
529 PM CST TUE FEB 10 2009

.DISCUSSION...

.AVIATION...
AREAS OF SHOWERS AND THUNDERSTORMS PERSIST LATE
THIS AFTERNOON ACROSS EASTERN OK AND WESTERN
AR...WHILE A LINE OF SEVERE THUNDERSTORMS OVER
CENTRAL OK CONTINUES TO PRESS SLOWLY EAST. OCCASIONAL
IFR CIGS AND VISIBILITIES AROUND 1SM WILL BE
POSSIBLE IN ANY THUNDERSTORMS...ALONG WITH VERY
GUSTY WINDS...MAINLY THROUGH THE EVENING HOURS.
THUNDERSTORMS SHOULD BEGIN TO DIMINISH AREAWIDE
AFTER ABOUT 09Z...ALTHOUGH MVFR CIGS AND AREAS OF
SHOWERS MAY PERSIST.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ076.

AR...FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...18
Hazardous weather outlook, Feb 10, 7:03 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
703 PM CST TUE FEB 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
702 PM CST TUE FEB 10 2009

...SIGNIFICANT THREAT OF SEVERE WEATHER TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...SIGNIFICANT.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...ELEVATED.
        AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.
        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA INTO NORTHWEST
         ARKANSAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ON GOING
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA
TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE OCCURRING AT THIS
TIME. OTHER STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS CENTRAL OKLAHOMA DURING THE EVENING AND ARE
EXPECTED TO MOVE EASTWARD INTO DEEPER...MOIST UNSTABLE AIR. WIND
FIELDS ALOFT WILL PROVIDE SUFFICIENT SHEAR TO DEVELOP SUPER CELLS
WITH THE POTENTIAL FOR TORNADO DEVELOPMENT. TORNADOES HAVE ALREADY
OCCURRED DURING THE AFTERNOON WITH SOME THUNDERSTORMS. LARGE HAIL
TO THE SIZE OF GOLF BALLS WILL ALSO BE POSSIBLE. THE SYSTEM WILL
MOVE RAPIDLY EAST DURING THE NIGHT...EXITING EASTERN OKLAHOMA
BETWEEN MIDNIGHT AND ABOUT 2 AM. THE SEVERE POTENTIAL SHOULD MOVE
OUT OF NORTHWEST ARKANSAS BY 4 AM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...MARGINAL FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL EARLY.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH FIRE WEATHER POTENTIAL...HIGH
WIND POTENTIAL.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH
WIND POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE WEDNESDAY
MORNING..WITH SHOWERS MORE LIKELY. INSTABILITY WILL BE VERY
LIMITED...SO NO SEVERE WEATHER IS EXPECTED. HOWEVER...INCREASING
DRY NORTHWEST WINDS WILL PROVIDE SOME WILD FIRE POTENTIAL
WEDNESDAY AFTERNOON. A GREATER WILD FIRE THREAT WILL DEVELOP
FRIDAY WHEN STRONG...DRY WESTERLY WINDS SPREAD ACROSS THE AREA.
MORE SEASONABLE TEMPERATURES IS EXPECTED OVER THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Feb 10, 6:00 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
600 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             4 S PAWHUSKA            36.61N 96.34W
02/10/2009  E1.00 INCH       OSAGE              OK   AMATEUR RADIO

            HAIL COVERED THE GROUND

&&

SFP
Local storm report, Feb 10, 6:22 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
622 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             COPAN                   36.90N 95.93W
02/10/2009  E1.00 INCH       WASHINGTON         OK   BROADCAST MEDIA

&&

PBS
Local storm report, Feb 10, 6:27 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
627 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 W BARTLESVILLE        36.75N 96.07W
02/10/2009  E1.00 INCH       OSAGE              OK   AMATEUR RADIO

            HAIL COVERING THE GROUND NEAR HWY 60.

&&

PBS
Local storm report, Feb 10, 6:50 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          3 S PAWNEE              36.29N 96.80W
02/10/2009                   PAWNEE             OK   FIRE DEPT/RESCUE

            TWO BARNS COMPLETELY DESTROYED. DEBRIS SCATTERING SEEMS
            TO BE CONSISTENT WITH DAMAGE CAUSED BY A TORNADO.

&&

PBS
Local storm report, Feb 10, 7:00 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
700 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 N BARTLESVILLE        36.79N 95.98W
02/10/2009  E1.25 INCH       WASHINGTON         OK   BROADCAST MEDIA

&&

PBS
Local storm report, Feb 10, 7:08 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
708 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             RAMONA                  36.53N 95.92W
02/10/2009  E1.00 INCH       WASHINGTON         OK   BROADCAST MEDIA

            REPORTED BY KOTV

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 6:18 PM CSTSevere Thunderstorm WarningTSAOsage, Pawnee, Washington57 min
Feb 10, 6:25 PM CSTAreal Flood AdvisoryTSANowata, Washington2 hr
Feb 10, 6:28 PM CSTSevere Thunderstorm WarningTSANowata, Washington47 min
Feb 10, 6:44 PM CSTSevere Thunderstorm WarningTSACraig, Creek, Mayes, Nowata, Osage, Rogers and 2 more78 min
Feb 10, 6:52 PM CSTFlash Flood WarningTSANowata, Washington4 hr
Feb 10, 7:37 PM CSTAreal Flood AdvisoryTSACreek, Tulsa53 min
Feb 10, 8:55 PM CSTSpecial Weather StatementTSAAdair, Cherokee, Haskell, Latimer, McIntosh, Muskogee and 1 more80 min
Feb 10, 9:22 PM CSTSpecial Weather StatementTSADelaware38 min
Feb 10, 9:46 PM CSTSpecial Weather StatementTSAAdair74 min
Feb 10, 9:49 PM CSTSpecial Weather StatementTSAChoctaw, Haskell, Latimer, Pushmataha, Sequoyah71 min
Feb 10, 10:18 PM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha57 min
Feb 10, 11:00 PM CSTSpecial Weather StatementTSAChoctaw, LeFlore, Pushmataha, Sequoyah75 min
Feb 10, 11:13 PM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha62 min
Feb 10, 11:35 PM CSTAreal Flood AdvisoryTSALeFlore, Sequoyah115 min
Feb 11, 6:24 AM CSTWind AdvisoryTSACraig, Creek, Delaware, Mayes, Nowata, Ottawa and 4 more7 hr
Feb 11, 8:13 AM CSTAreal Flood AdvisoryTSACraig, Mayes, Rogers2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.